Tornadoes · United States · Texas · 2019

Unrated tornado, Eunice to Tulia, Texas, May 7, 2019

From Eunice to Tulia, this Unrated tornado ran 1.5 miles across Swisher County on May 7, 2019, touching down at 5:11 PM CDT and reaching 600 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 7, 2019
Touchdown
5:11 PM CDT (22:11 UTC)
Lifted
5:16 PM CDT (22:16 UTC)
On the ground
5 minutes
Path length
1.5 miles (2.4 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
County
Swisher County
Touchdown point
34.475, -101.840
Lift-off point
34.496, -101.833
Record number
1905071611-01

What the Weather Service recorded

By 1400 CST on the seventh, another consecutive day of severe weather was underway across the South Plains of West Texas. A dryline mixed into West Texas and stalled around the US Highway 385 corridor. Discrete supercells developed along the entire dryline through the South Plains. Fortunately, many of these thunderstorms did not produce severe hail. The strongest thunderstorm of the day initially developed in Lamb County and slowly moved northeast into Hale and Swisher Counties. Numerous storm chasers observed this storm and documented several tornadoes during its life cycle. The first tornado was observed approximately five miles southwest of Edmonson in Hale County. However, the NWS storm survey team was unable to locate any damage due to its brief duration and lack of damage indicators. Therefore, an EFU rating was assigned. The next tornado was observed several miles southwest of Tulia in Swisher County. Although this multi vortex tornado persisted for several minutes, no damage indicators were impacted, so an EFU rating was assigned to this tornado as well. The third tornado was observed about 4-5 miles northwest of Vigo Park and was the largest of the three. Similar to the other two tornadoes, no damage indicators were found by the NWS storm survey team, so a rating of EFU was assigned. Extremely strong rear flank downdraft winds were observed with this third tornado west of Vigo Park near the intersection of Farm to Market Roads 146 and 2301. A metal barn was partially destroyed and 19 wood transmission lines were snapped. Due to the slow moving nature of these storms, extremely heavy rainfall occurred in central Swisher County which brought an estimated three to six inches of rainfall over a short period of time. A NWS storm survey revealed many paved roads that had four to five feet of water running over the roadway. Several other roads still had mud from nearby fields on the roadway which indicates where water was over the roadway.

A large, multiple vortex tornado was photographed by several storm chasers southwest of Tulia in Swisher County. Despite its size, the NWS survey team did not find any evidence |of damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at May 7, 2:20 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 7, 2:20 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Tue May 7 2019

.DISCUSSION...

Main focus for this forecast will surround the severe weather
chances this afternoon and evening.

Deep upper level low is moving through AZ this afternoon with SWRLY
flow over the CWA. Quick surface analysis shows the dryline in far
eastern NM with a quasi-stationary/cold front straddling the TX/OK
Panhandles (just north of the FA). Moisture continues to increase
area wide with dewpoints now in the 60Fs. The expectation is that as
the day progresses the dryline will push slightly further east into
the CWA as the cold front drops further south and a surface low
develops in far eastern NM. This will effectively create a triple
point near and around our far NW counties. As diurnal heating
combines with ample upper level energy provide by the upper level
low convection will develop south of the cold front and along the
dryline.

All severe parameters tell the story of area wide scattered severe
weather. In general, guidance continues to show steep lapse rates of
8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500-
3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor
supercell development with all hazards in play. Initial threats will
be very large hail, damaging wind gusts and locally heavy rainfall.
As the evening progresses the threat for tornados goes up due the
increasing low level jet and low level helicity values. The area
with maximum tornado threat will be near the position of the front
in the far eastern extreme Texas Panhandle.

The main uncertainties for this forecast surround the amount of
cirrus currently over much of the FA and the eventual placement of
the dryline and front. Both of these things could limit convection
or convection placement.

Tomorrow, will be a down day as as a Pacific front pushes much of
the moisture east and SW surface flow advects warmer and drier air
into the area. A cold front is progged to move through the FA late
Wednesday into early Thursday. This will force any residual moisture
south of the area. There is a slight chance that precip could
develop along the cold front early Thursday morning. For now we have
keep the forecast dry but that could change in later iterations.
Friday, another upper level low will develop off the coast of
California. This will place us under SWRLY flow and allow for
moisture to return to the region, increasing our rain shower and
thunderstorm chances late in the weekend into early next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28
Hazardous weather outlook, May 7, 11:23 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Tue May 7 2019

TXZ021>044-080430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Widespread severe thunderstorms are expected late this afternoon
and evening across the entire region. The greatest risk will
occur across the northern Rolling Plains and extreme southern Texas
Panhandle. The expected threats this afternoon will be hail to
the size of baseballs, wind gusts 70 to 80 mph and isolated
tornadoes. In addition, heavy rainfall may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 7, 4:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             5 N OLTON               34.25N 102.14W
05/07/2019  E1.00 INCH       LAMB               TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB1900337

JLJ
Local storm report, May 7, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
432 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          7 N HALFWAY             34.29N 101.95W
05/07/2019                   HALE               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900338

JLJ
Local storm report, May 7, 4:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             E ROPESVILLE            33.41N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900339

JLJ
Local storm report, May 7, 4:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S ROPESVILLE          33.40N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900340

JLJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

10.2 hours before the tornado, 84 km from the path. May 7, 2019.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 334 joules per kilogram, CIN -280, lifted condensation level 2060 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 6 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-280 J/kg
Surface CAPE
928 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Plainview (PVW), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the touchdown began at 22:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 7, 2019

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 73:36 PM CDTUnratedHutchinson, TX2.9100
May 74:27 PM CDTUnratedHale, TX0.030
May 74:48 PM CDTEF0Pecos, TX2.0200
May 74:49 PM CDTEF0Hutchinson, TX0.130
May 74:50 PM CDTEF0Ochiltree, TX0.020
May 74:00 PM MDTEF0Twin Falls, ID1.510
May 75:16 PM CDTEF0Hutchinson, TX5.450
May 75:56 PM CDTUnratedSwisher, TX5.3150
May 76:27 PM CDTEF0Armstrong, TX11.5100
May 76:56 PM CDTEF0Lipscomb, TX0.120
May 77:25 PM CDTEF0Donley, TX1.173
May 77:35 PM CDTEF0Pecos, TX4.1450
May 77:48 PM CDTEF0Donley, TX4.2500
May 78:12 PM CDTUnratedBeckham, OK2.0100
May 78:32 PM CDTUnratedCuster, OK2.050
May 710:10 PM CDTUnratedBeckham, OK0.530
May 711:19 PM CDTEF0Butler, KS1.9100
May 711:23 PM CDTEF2Kiowa, OK3.7300$75,000
May 711:32 PM CDTEF2Washita, OK8.8400$120,000
May 711:46 PM CDTUnratedWashita, OK0.540
May 711:57 PM CDTEF1Kay, OK2.160$25,000
May 712:27 AM CDTUnratedKiowa, OK0.530

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.